Alert archive / South Dakota / High Wind Warnings in 2007
High Wind Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Mar 29, 2007, 3:34 AM MDT for Pennington County, South Dakota. It took effect at Mar 29, 2007, 6:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2007, 3:34 AM MDT (09:34 UTC)
- In effect from
- Mar 29, 2007, 6:00 AM MDT
- Expired
- Mar 29, 2007, 8:42 PM MDT
- In force
- 15 hr
- Issued by
- NWS Rapid City, SD
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KUNR 290934 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 334 AM MDT THU MAR 29 2007 .A STRONG LOW PRESSURE IN WESTERN KANSAS WILL COMBINE WITH A STRONG HIGH PRESSURE SYSTEM IN WEST CENTRAL MONTANA TO BRING VERY STRONG NORTHWEST WINDS TO WESTERN SOUTH DAKOTA TODAY. NORTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH THIS MORNING AND CONTINUE INTO THIS AFTERNOON BEFORE DIMINISHING BY EARLY THIS EVENING. SDZ031-291745- /O.NEW.KUNR.HW.W.0009.070329T1200Z-070330T0000Z/ PENNINGTON CO PLAINS- INCLUDING THE CITY OF...WALL 334 AM MDT THU MAR 29 2007 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. NORTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON. THE WINDS WILL BEGIN TO DIMINISH LATE THIS AFTERNOON. A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. $$ SDZ014-030-032-291745- /O.NEW.KUNR.WI.Y.0015.070329T1200Z-070330T0000Z/ ZIEBACH-CUSTER CO PLAINS-HAAKON- INCLUDING THE CITIES OF...DUPREE...FOLSOM...PHILIP 334 AM MDT THU MAR 29 2007 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON. THE WINDS WILL BEGIN TO DIMINISH LATE THIS AFTERNOON. A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. $$
3 follow-up statements
000 WWUS73 KUNR 291344 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 744 AM MDT THU MAR 29 2007 .STRONG LOW PRESSURE IN WESTERN KANSAS WILL COMBINE WITH STRONG HIGH PRESSURE IN WEST CENTRAL MONTANA TO BRING STRONG NORTHWEST WINDS TO PORTIONS OF WESTERN SOUTH DAKOTA TODAY. NORTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH THIS MORNING AND CONTINUE THIS AFTERNOON BEFORE DIMINISHING EARLY THIS EVENING. SDZ031-292145- /O.CON.KUNR.HW.W.0009.000000T0000Z-070330T0000Z/ PENNINGTON CO PLAINS- INCLUDING THE CITY OF...WALL 744 AM MDT THU MAR 29 2007 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. NORTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON. THE WINDS WILL DIMINISH LATE THIS AFTERNOON. A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. $$ SDZ014-030-032-292145- /O.CON.KUNR.WI.Y.0015.000000T0000Z-070330T0000Z/ ZIEBACH-CUSTER CO PLAINS-HAAKON- INCLUDING THE CITIES OF...DUPREE...FOLSOM...PHILIP 744 AM MDT THU MAR 29 2007 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON. THE WINDS WILL DIMINISH LATE THIS AFTERNOON. A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. $$
000 WWUS73 KUNR 292035 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 235 PM MDT THU MAR 29 2007 .A TIGHT PRESSURE GRADIENT WILL KEEP VERY WINDY CONDITIONS OVER PORTIONS OF WESTERN SOUTH DAKOTA THROUGH THE EARLY EVENING HOURS. SDZ031-300300- /O.EXT.KUNR.HW.W.0009.000000T0000Z-070330T0300Z/ PENNINGTON CO PLAINS- INCLUDING THE CITY OF...WALL 235 PM MDT THU MAR 29 2007 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING. NORTHWEST WINDS WILL BLOW AT 30 TO 45 MPH THROUGH SUNSET. WINDS WILL DIMINISH AFTER SUNSET. ANY SNOW THAT FALLS WILL CAUSE AREAS OF REDUCED VISIBILITY AT TIMES. A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. $$ SDZ014-030-032-300300- /O.EXT.KUNR.WI.Y.0015.000000T0000Z-070330T0300Z/ ZIEBACH-CUSTER CO PLAINS-HAAKON- INCLUDING THE CITIES OF...DUPREE...FOLSOM...PHILIP 235 PM MDT THU MAR 29 2007 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING. NORTHWEST WINDS WILL BLOW AT 25 TO 35 MPH THROUGH SUNSET. WINDS WILL DIMINISH AFTER SUNSET. ANY SNOW THAT FALLS WILL CAUSE AREAS OF REDUCED VISIBILITY AT TIMES. A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. $$
000 WWUS73 KUNR 300242 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 842 PM MDT THU MAR 29 2007 SDZ031-300345- /O.CAN.KUNR.HW.W.0009.000000T0000Z-070330T0300Z/ PENNINGTON CO PLAINS- INCLUDING THE CITY OF...WALL 842 PM MDT THU MAR 29 2007 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE HIGH WIND WARNING. WINDS WILL CONTINUE TO DIMINISH OVERNIGHT. $$ SDZ014-030-032-300345- /O.CAN.KUNR.WI.Y.0015.000000T0000Z-070330T0300Z/ ZIEBACH-CUSTER CO PLAINS-HAAKON- INCLUDING THE CITIES OF...DUPREE...FOLSOM...PHILIP 842 PM MDT THU MAR 29 2007 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND ADVISORY. WINDS WILL CONTINUE TO DIMINISH OVERNIGHT. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Mar 28, 8:55 PM MDT, 6 hours 39 minutes earlier.
Area forecast discussion, Mar 28, 8:55 PM MDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...UPDATE
NATIONAL WEATHER SERVICE RAPID CITY SD
855 PM MDT WED MAR 28 2007
.DISCUSSION...ZONE/GRIDS UPDATED TO ACCOUNT FOR ONGOING CONVECTIVE
ACTIVITY OVER THE ERN HALF OF CWFA AND NEW TORNADO WATCH IN EFFECT
UNTIL 09Z FOR SCNTRL SD.
ANY NECESSARY UPDATES TO WINTER WEATHER PRODUCTS WILL BE FORTHCOMING
ONCE 00Z DATA HAS ARRIVED AND BEEN ANALYZED ALTHOUGH DO NOT EXPECT
ANY MAJOR CHANGES WILL BE NEEDED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR
THE CENTRAL AND NORTHERN BLACK HILLS...NORTHERN
FOOTHILLS...AND NORTHWESTERN SOUTH DAKOTA.
...TORNADO WATCH UNTIL 09Z FOR SOUTH CENTRAL SD.
WY...WINTER STORM WARNING FOR CAMPBELL AND CROOK COUNTIES AND THE
WYOMING BLACK HILLS THROUGH THURSDAY NIGHT.
...WINTER WEATHER ADVISORY TONIGHT THROUGH THURSDAY NIGHT FOR
WESTON COUNTY AND THE COLONY AREA.
&&
JOHNSONHazardous weather outlook, Mar 28, 11:15 AM MDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1115 AM MDT WED MAR 28 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1115 AM MDT (1215 PM CDT) WED MAR 28 2007 ...WINTER STORM WARNING IN EFFECT THROUGH THURSDAY FOR CAMPBELL COUNTY IN WYOMING... ...WINTER STORM WATCH FROM TONIGHT THROUGH THURSDAY FOR THE REMAINDER OF NORTHEAST WYOMING ALONG WITH THE BLACK HILLS... ...WIND ADVISORY IN EFFECT THROUGH THIS EVENING FOR CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL STORM SYSTEM APPROACHING THE AREA WILL BRING A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING TO MANY PARTS OF WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN THREAT FROM ANY SEVERE STORM THAT DOES DEVELOP...THOUGH SOME DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. THE AREA WITH THE BEST CHANCES FOR SEVERE WEATHER WILL BE PORTIONS OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA SOUTH OF A LINE FROM SPEARFISH TO FAITH. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WIND GUSTS...THERE WILL BE THE POSSIBILITY FOR AN ISOLATED TORNADO...THOUGH THIS THREAT IS EXPECTED REMAIN OVER THE FAR SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA COUNTIES THAT BORDER NEBRASKA. ALONG WITH THE THUNDERSTORM THREAT...WINDY CONDITIONS ARE EXPECTED OVER CENTRAL SOUTH DAKOTA. SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THIS AFTERNOON AND WILL CONTINUE INTO THE EARLY EVENING HOURS. MEANWHILE BACK TO THE WEST...MUCH COLDER AIR WILL CONTINUE TO PUSH INTO NORTHEASTERN WYOMING...AND WILL MAKE IT INTO THE BLACK HILLS TONIGHT. SNOWFALL HAS ALREADY DEVELOPED OVER CAMPBELL COUNTY IN WYOMING WHERE A WINTER STORM WARNING HAS BEEN ISSUED. THE SNOW WILL SPREAD EASTERLY OVERNIGHT...WITH HEAVY SNOWFALL ACCUMULATIONS POSSIBLE THROUGH THURSDAY AFTERNOON. THE HIGHEST SNOWFALL ACCUMULATIONS CAN BE EXPECTED OVER WESTERN CAMPBELL COUNTY IN NORTHEASTERN WYOMING. BLOWING SNOW COULD CREATE HAZARDOUS DRIVING CONDITIONS IN THE AREAS WHERE THE HEAVY SNOW IS EXPECTED TO FALL. THE EXACT STORM TRACK IS STILL UNCERTAIN AND THE STORM TOTAL SNOW AMOUNTS WILL DEPEND ON WHEN THE RAIN CHANGES OVER TO SNOW FOR THE REMAINDER OF NORTHEAST WYOMING AND THE BLACK HILLS...BUT DUE TO THE POSSIBILITY OF HEAVY SNOW...A WINTER STORM WATCH WILL CONTINUE FOR THIS AREA FROM TONIGHT THROUGH THURSDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINTER STORM WARNING FOR CAMPBELL COUNTY...ALONG WITH THE WINTER STORM WATCH FOR THE REMAINDER OF NORTHEAST WYOMING AND THE BLACK HILLS CONTINUES THROUGH THURSDAY AFTERNOON OVER NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA WITH HEAVY SNOW POSSIBLE OVER THOSE AREAS. THE SNOW IS EXPECTED TO TAPER OFF ON THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER MAY BE NEEDED TODAY...PARTICULARLY OVER FAR SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA NEAR THE NEBRASKA BORDER.
In the hours before
Local storm report, Mar 28, 10:51 PM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1051 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 SE RED SHIRT 43.60N 102.82W
03/28/2007 E1.00 INCH SHANNON SD PUBLIC
0610 PM TSTM WND GST WALL 43.99N 102.24W
03/28/2007 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
0610 PM HAIL 4 S PORCUPINE 43.18N 102.33W
03/28/2007 E0.88 INCH SHANNON SD TRAINED SPOTTER
0630 PM HAIL 5 NNW KYLE 43.49N 102.23W
03/28/2007 E0.75 INCH SHANNON SD TRAINED SPOTTER
0630 PM HAIL 13 SE WALL 43.86N 102.05W
03/28/2007 E0.88 INCH PENNINGTON SD PUBLIC
0650 PM HAIL DUPREE 45.05N 101.59W
03/28/2007 E0.88 INCH ZIEBACH SD LAW ENFORCEMENT
PEA TO NICKEL SIZE HAIL
0710 PM HAIL INTERIOR 43.73N 101.98W
03/28/2007 E0.75 INCH JACKSON SD TRAINED SPOTTER
0735 PM HAIL SWETT 43.17N 101.95W
03/28/2007 E1.00 INCH BENNETT SD TRAINED SPOTTER
&&
WFO UNRThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 6:16 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 44 min |
| Mar 28, 6:27 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Haakon, Jackson | 93 min |
| Mar 28, 8:04 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 56 min |
| Mar 29, 3:34 AM MDT | Wind Advisory | UNR | Custer, Haakon, Ziebach | 17 hr |
Nearby
High Wind Warnings in South Dakota, 2007Every high wind warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.